Alabama, 2003Flash Flood in Alabama, February 22, 2003
February 22, 2003 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 22, 1:50 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 22, 1:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
150 AM CST SAT FEB 22 2003
TRYING TO GET AN EARLY START ON THE AFD TONIGHT AND ZONES.
WATER VAPOR LOOP SHOWING UPPER LOW CURRENTLY SPINNING OVER EASTERN
TEXAS THIS MORNING. SURFACE LOW IS ACROSS NORTHEAST LOUISIANNA.
BOTH THE UPPER AND SURFACE FEATURES HAVE BEEN PICKED UP RATHER WELL
BY ALL THE MODELS. TRACK IS TO THE NORTHEAST AT A RATHER QUICK
PACE...MOVING JUST TO THE WEST OF ALABAMA BY 12Z...AND THEN PUSHING
INTO KY BY 18Z. SECONDARY UPPER TROUGH THEN PUSHES THROUGH ALABAMA
EARLY TONIGHT.
TORNADO WATCH IN EFFECT UNTIL 6 AM THIS MORNING. SEVERE WEATHER
CURRENTLY IN PROGRESS ACROSS MUCH OF CWA THIS MORNING. BACK EDGE
RIGHT NOW IS JUST TO THE WEST OF THE ALABAMA/MISSISSIPPI STATE LINE.
NOT A WHOLE LOT OF RAIN SHOWING UP IN MISSISSIPPI RIGHT NOW...BUT
WORRIED WE MAY SEE SOME MORE RAIN DEVELOPMENT JUST TO THE NORTHEAST
OF THE UPPER LOW AS IT MOVES THROUGH. WILL LEAVE POPS IN FOR MOST
ZONES THROUGH THE AFTERNOON HOURS. ONCE UPPER LOW MOVES THROUGH...
RAIN CHANCES WILL DIMINISH RAPIDLY.
PLAN ON LETTING FLASH FLOOD WATCH EXPIRE WITH MORNING PACKAGE.
HEAVIEST RAINFALL SHOULD BE PUSHING TO THE EAST OF THE CURRENT WATCH
AREA...AND DONT EXPECT ANY WIDESPREAD OR HEAVY RAINFALL AFTER THIS
MORNING.
NEXT SYSTEM WITH ANY RAIN POTENTIAL EXPECTED TO BE HERE ON MONDAY.
ALL MODELS AGREE WITH TRACK OF THIS SYSTEM. NOT CONFIDENT THAT THE
MOISTURE WILL RETURN QUICK ENOUGH FOR MUCH RAINFALL WITH THAT
SYSTEM. HOWEVER...WILL CONTINUE WITH 30 PERCENT POPS FOR NOW.
TEMPS IN GOOD AGREEMENT WITH MODELS...AND NO MAJOR CHANGES THERE.
BASICALLY...HAPPY WITH CURRENT ZONES. NO CHANGES MAJOR CHANGES
EXPECTED.
HERES THE OBLIGATORY PRELIMS.
BHM 060/039 061/043 058 6-03
MGM 069/042 065/043 066 7-03
.BHM...NONE.
Hazardous weather outlook, Feb 21, 1:20 PM CST, 14 hours 40 minutes before
ALZ011>015-017>050-212215-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CST FRI FEB 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
...POTENTIAL SEVERE WEATHER EVENT OVERNIGHT...
AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE LOWER MISSISSIPPI VALLEY
LATE THIS AFTERNOON AND TONIGHT. AT THE SAME TIME...A DEEPENING
SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN TEXAS
NORTHEASTWARD INTO MIDDLE TENNESSEE. AS THE LOW INTERACTS WITH THE
UPPER LEVEL TROUGH...A LINE OF THUNDERSTORMS WILL FORM OVER EASTERN
TEXAS AND WESTERN LOUISIANA AND RACE EASTWARD TOWARDS ALABAMA...WELL
OUT AHEAD OF THE SURFACE COLD FRONT. BASED ON CURRENT TRENDS...THE
SQUALL LINE IS EXPECTED TO APPROACH THE WESTERN COUNTIES OF CENTRAL
ALABAMA BETWEEN 10PM AND MIDNIGHT. ALTHOUGH MOST OF THE SEVERE
WEATHER IS EXPECTED TO BE ASSOCIATED WITH THE LINE...ISOLATED STORMS
COULD DEVELOP AHEAD OF THE LINE.
ALTHOUGH MUCH OF ALABAMA REMAINS UNDER A MODERATE RISK OF SEVERE
WEATHER...THERE IS STILL SOME UNCERTAINTY REGARDING THE EVENT. THE
COMPLICATING FACTORS INCLUDE THE RAIN EVENT FROM THIS MORNING...AND
A BETTER DEFINED WARM FRONT THAT IS CURRENTLY HUGGING THE COAST.
THERE IS A POSSIBILITY THAT THE COMBINATION OF THESE FACTORS WILL
DIMINISH THE THREAT TO STRAIGHT LINE WINDS AND HAIL...BUT AT THIS
TIME...WE WILL MAINTAIN THE TORNADIC THREAT. STAY TUNED FOR UPDATES
ON THIS DEVELOPING WEATHER SITUATION.
.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE ABOVE MENTIONED
SQUALL LINE WILL BE EXITING THE STATE EARLY SATURDAY. A SLIGHT
RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN
MOST COUNTIES OF ALABAMA IN THE MORNING HOURS.
FOLLOWING A GOOD BREAK IN THE CLOUDS AND RAIN...THE COLD FRONT WILL
BRING A RETURN TO CLOUDS AND SHOWERS IN THE AFTERNOON HOURS. NO
SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT AT THIS TIME.
NO SEVERE WEATHER IS EXPECTED FOR THE REMAINDER OF THE EXTENDED
FORECAST PERIOD AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NECESSARY TONIGHT AND INTO SATURDAY MORNING.
In the hours before
Local storm report, Feb 22, 2:30 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 AM CST SAT FEB 22 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 AM 6 E CARROLLTON AL WIND DAMAGE
02/22/03 PICKENS LARGE TREE DOWN ON HWY 86 E
AT MILE MARKER 22.
REPORTED BY POLICE
DEPARTMENT.
1230 AM VERNON AL FLASH FLOOD
02/22/03 LAMAR MINOR FLOODING ON HWY 17.
EMBANKMENT CAVED IN ON
HWY 17. REPORTED BY
911 EMERGENCY OFFICIALS.
0155 AM HACKLEBURG AL HAIL
02/22/03 MARION 0.88 SIZE HAIL
REPORTED BY COUNTY EMA.Flash Flood, Chilton
- When
- February 22, 4:00 AM CST to 6:00 AM CST
- Where
- Chilton County, 6 mi NW of Jemison
- Property damage
- $12,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
County Road 46 was flooded as heavy rain fell in a short period of time. One vehicle was stranded in the high water and two occupants were rescued by the fire department.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, February 22, 20032 deaths · 7 injured · $300,000 · F1 · 1 event
- Flash Flood and Flooding in Virginia, February 22 to 23, 20032 deaths · 1 injured · $3.1 million · 17 events
- Avalanche in Idaho, February 22, 20032 deaths · 3 injured · 1 event
- Tornado and Damaging Winds in Georgia, February 22, 2003$312,000 · F2 · 6 events
- Winter Weather in Vermont, February 22 to 23, 20031 death · $15,000 · 1 event
- Heavy Snow in Ohio, February 22 to 23, 2003$5.0 million · 7 events
- Heavy Rain in New Jersey, February 22, 2003$2.0 million · 15 events
- Hail and Damaging Winds in Georgia, February 22 to 23, 20031 injured · $203,000 · 65 kt wind · 39 events
- Flooding in West Virginia, February 22 to 23, 2003$325,000 · 28 events
- Damaging Winds and Lightning Strike in South Carolina, February 22, 20034 injured · $35,000 · 60 kt wind · 15 events
- Flooding and Heavy Rain in Virginia, February 22 to 23, 2003$100,000 · 23 events
- Tornado and Hail in Virginia, February 22, 2003$47,000 · F0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340393.